MAUDE Adverse Event Report: EDWARDS LIFESCIENCES SAPIEN 3 PULMONIC DELIVERY SYSTEM; PULMONARY VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES SAPIEN 3 PULMONIC DELIVERY SYSTEM; PULMONARY VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9630PL29A
Medical Device Problem Codes Burst Container or Vessel (1074); Material Separation (1562)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/02/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation is still ongoing.
 
Event or Problem Description
As reported by the field clinical specialist (fcs), during an alterra tpvr procedure with a 29mm sapien 3 valve in an alterra prestent, the pulmonic delivery system balloon ruptured during deployment and there was difficulty removing the device out of the valve/alterra prestent.This resulted in the sapien 3 valve and alterra prestent to move too proximally into the right ventricle.It was decided to ice and evaluate the patient with the valve in place.The valve was working perfectly, however, the operator did not like that the valve and prestent moved.The decision was made to explant the valve and prestent, and implant a surgical valve the same day.Per report, the team is unable to determine if the balloon had burst, or if the material observed on the delivery system was from the device.However, as best practice, edwards is submitting this mdr based on this initial accusation of the balloon burst until further evaluation can be done.
 
Additional Manufacturer Narrative
It was initially reported that the team is unable to determine if the balloon had burst, or if the material observed on the delivery system was from the device.The initially medwatch report was submitted based on the initial accusation of a balloon burst until further evaluation can be done.The device was returned to edwards lifesciences for evaluation, and the material observed on images provided was identified as the polyethylene terephthalate (pet) ring located in inside the outer shaft under the liner of the delivery system.This investigation is still ongoing.
 
Additional Manufacturer Narrative
The device was returned to edwards lifesciences for evaluation.Visual inspection of the returned delivery system showed: 1.1 inches long, and 0.1 inches wide ring of separated material was found around the balloon.The inner layer of the outer shaft can be seen to be delaminated with the wire braiding exposed, and the balloon was able to be inflated with no abnormalities noted.Functional testing was done, and a replication study was conducted where the balloon was re-inflated and deflated to a 'pancake' and pulled through the capsule.The inflated balloon interaction caused the capsule to be compressed and delaminated.Dimensional testing was performed, and the tip distance from the most distal part of the outer shaft to the inner braiding was measured.All measurements met specification.A photo was received from the facility of the device after removal from the patient.The ring of separated material was observed, and remaining loosely over the tapered nose tip.A device history record (dhr) review did not reveal any manufacturing nonconformance issues that would have contributed to the event.A lot history review was performed and revealed no other complaints relating to the reported event were identified.The instructions for use/training manuals were reviewed for guidance/instruction involving the esheath and delivery system usage.Based on the review of the ifu/training manuals, no deficiencies were identified.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of the failure mode is not required at this time.The complaints for withdrawal difficulty from prestent/vasculature and system component separation were confirmed.The complaint description states, 'there was difficulty removing the device out of the valve/alterra prestent.This resulted in the sapien 3 valve and alterra prestent to move too proximally into the right ventricle.It was decided to ice and evaluate the patient with the valve in place.The valve was working perfectly, however, the operator did not like that the valve and prestent moved.The decision was made to explant the valve and prestent, and implant a surgical valve the same day.' if the balloon is not completely deflated, this may contribute to withdrawal difficulties as inflated balloon profile can catch on the anatomy during withdrawal or on the capsule distal edge upon tapered tip retraction.Delamination of the inner liner of the outer shaft was observed on the returned complaint device, indicating the balloon may have interacted with the outer shaft during retraction.Additionally, a replication study indicated that the bigger balloon profile could potentially lead to the delamination of the inner liner.As such, it is possible excessive force to withdrawal the altered balloon profile may have resulted in ring material dislodgment.Due to limited information, a definitive root cause was unable to be determined.However, available information suggests that procedural factors (interaction with prestent due to incomplete balloon deflation, excessive manipulation) contributed to the reported event.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.No corrective or preventative actions are required.

Brand Name
SAPIEN 3 PULMONIC DELIVERY SYSTEM
Common Device Name
PULMONARY VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key16006253
Report Number2015691-2022-10117
Device Sequence Number17520436
Product Code NPV
UDI-Device Identifier00690103210873
UDI-Public(01)00690103210873(17)231111(11)2111112164070833
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
P200015
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/19/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/11/2023
Device Model Number9630PL29A
Device Catalogue Number9630PL29A
Device Lot Number64070833
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/02/2022
Supplement Date Received by Manufacturer01/10/2023
06/16/2023
Initial Report FDA Received Date12/19/2022
Supplement Report FDA Received Date02/08/2023
06/19/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/28/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown